Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 29, 2004, 8:30 PM CDT for Yalobusha County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2004, 8:30 PM CDT (01:30 UTC)
- Expired
- Apr 29, 2004, 9:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 129 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
353
WUUS54 KMEG 300130
SVRMEM
MSC161-300200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
829 PM CDT THU APR 29 2004
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI
* UNTIL 900 PM CDT
* AT 829 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
MILES SOUTHWEST OF COFFEEVILLE...MOVING NORTHEAST AT 20 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 900 PM CDT INCLUDE...
COFFEEVILLE...
.PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE
PATH OF THIS STORM...MOVE TO A STURDY SHELTER
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3393 8988 3388 8974 3390 8952 3410 8952
3400 8980
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:20 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Apr 29, 3:20 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 320 PM CDT THU APR 29 2004 .DISCUSSION... 19Z SFC MAP PLACES THE REGION IN SOUTHERLY FLOW AROUND HIGH PRESSURE OVER THE CAROLINAS. A SHORTWAVE AND ASSOCIATED VORT MAX IS MOVING THROUGH SOUTHERN ARKANSAS THIS AFTERNOON. THE VORT MAX WILL TRAVEL THROUGH NORTH MISSISSIPPI THIS EVENING AND THIS WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THAT REGION WITH LESSER CHANCES GOING NORTHWARD. SEVERE POTENTIAL SHOULD BE CONFINED TO SOUTH OF THE MIDSOUTH...OR SOUTH OF THE TRACK OF THE UPPER VORT WHERE BETTER MOISTURE AND INSTABILITY EXISTS. THUNDERSTORM COMPLEX WILL BE JUST EXITING WEST TN AND NE MS BY 12Z AND MUCH OF THE REGION SHOULD BE DRY IN THE MORNING WITH SOME BREAKS IN THE CLOUDS EVEN POSSIBLE. BY AFTERNOON SFC-BASED CAPES WILL EXCEED 1500 J/KG AND LIS WILL FALL BELOW -4 ACROSS THE REGION. MESOETA HAS CONSISTENTLY SHOWN CONVECTION DEVELOPING OVER CENTRAL ARKANSAS (PERHAPS DUE TO OUTFLOW FROM CONVECTION NEAR THE SFC FRONT BACK NEAR TULSA) AND MOVING EASTWARD INTO EASTERN ARKANSAS...WEST TN AND NW MS DURING THE AFTERNOON AND EVENING TOMORROW. GIVEN THE INSTABILITY IN PLACE AND WET-BULB ZEROS AROUND 10000FT...LARGE HAIL WITH LOCALLY DAMAGING WINDS SEEMS POSSIBLE. DOES NOT APPEAR TO BE ENOUGH SHEAR IN PLACE FOR TORNADIC SUPERCELLS. SO IF ANY THUNDERSTORMS DEVELOP THEY SHOULD EVOLVE INTO LINEAR MULTICELLULAR THUNDERSTORMS. THUNDERSTORMS SHOULD DIMINISH IN COVERAGE OVERNIGHT WITH THE LOSS OF THE SUN. FRONT ARRIVES DURING THE DAY ON SATURDAY AND MOVES THROUGH THE REGION SATURDAY EVENING. MESOETA SUGGESTING LOTS OF CLOUDS IN PLACE AHEAD OF THE FRONT WHICH SHOULD INHIBIT THE INSTABILITY AND HINDER THE SEVERE POTENTIAL. HOWEVER...IF WE WERE TO GET SOME BREAKS IN THE CLOUDS...MODIFIED SOUNDINGS SUGGEST THAT SEVERE POTENTIAL WOULD BE SIMILAR TO THAT OF FRIDAY. SOME HAIL/SOME LOCAL WINDS BUT NOT ENOUGH SHEAR FOR SUPERCELL DEVELOPMENT. SUNDAY LOOKS RELATIVELY DRY BEHIND THE FRONT ALTHOUGH RAIN IS POSSIBLE ACROSS THE NORTHERN HALF OF THE REGION AS A STRONG VORT MAX ASSOCIATED WITH THE BASE OF THE UPPER TROF DIGS INTO THE REGION. THIS WILL EXIT THE AREA MONDAY MORNING. THEN AN UPPER RIDGE BUILDS OVER THE AREA FOR THE REST OF THE FORECAST. GFS SHOWING LOW THICKNESS AND 850 TEMPS AND MEX NUMBERS SUGGESTING TEMPS FALLING INTO THE 40S OVER THE REGION MONDAY AND TUESDAY MORNINGS WITH UPPER 30S POSSIBLE EAST OF THE DELTA TUESDAY MORNING AS WINDS GO RELATIVELY LIGHT. TEMPS WILL LIKELY NOT MAKE IT OUT OF THE 60S IN MOST AREAS ON SUNDAY AND MONDAY. A SLOW WARMUP BACK TO NEAR NORMAL WILL OCCUR BY MIDWEEK AS THE RIDGE BUILDS OVER THE AREA. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && VALLE
Hazardous weather outlook, Apr 29, 3:15 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE MEMPHIS TN 315 PM CDT THU APR 29 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-301100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 315 PM CDT THU APR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS MUCH OF THE MID-SOUTH. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON INTO FRIDAY EVENING ALONG AND WEST OF A LINE FROM PARIS TO JACKSON TO OXFORD. THE SEVERE WEATHER THREAT WILL BE LARGE HAIL AND LOCALLY DAMAGING WINDS. A COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY INTO SATURDAY EVENING WHICH WILL RESULT IN A SLIGHT RISK OF SEVERE WEATHER ACROSS THE ENTIRE MIDSOUTH. ONCE AGAIN...THE THREAT WILL BE LARGE HAIL AND LOCALLY DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AND SATURDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. VALLE
In the hours before
Special weather statement, Apr 29, 8:18 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 818 PM CDT THU APR 29 2004 MSZ021-300200- YALOBUSHA MS- 818 PM CDT THU APR 29 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...YALOBUSHA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF SCOBEY AT 818 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. THE PRIMARY THREAT WITH THIS STORM IS GUSTY WINDS AND HAIL. PEOPLE IN YALOBUSHA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:03 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Union | 27 min |
| Apr 29, 9:16 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.